Archive for February 2013

Seizures, hyperthermia and serotonin syndrome following use of designer drug 2C-I (“Smiles”)

February 28, 2013, 3:41 pm

2C-I

★★★☆☆

Recurrent Seizures and Serotonin Syndrome Following “2C-I” Ingestion. Bosak A et al. J Med Toxicol 2013 Feb 2 [Epub ahead of print]

Abstract

This is a very interesting case report, somewhat vitiated by the fact that other undetected drugs may have contributed to the patient’s signs and symptoms.

A 19-year-old male with no medical history snorted a substance called …

Read More »

Use of hand sanitizer can produce false-positive breathalyzer results

February 27, 2013, 9:17 pm

★★★½☆

Common Hand Sanitizer May Distort Readings of Breathalyzer Tests in the Absence of Acute Intoxication. Ali SS et al. Acad Emerg Med 2013 Feb;20:212-215

Abstract

The goal of this clever study was to determine if use of ethanol-based hand sanitizer by an operator administering a breathalyzer test affected results. Participants reported not consuming ethanol in the previous 24 hours, and …

Read More »

Opioids can cause endocrine dysfunction

February 26, 2013, 4:12 pm

★★★☆☆

The Effect of Opioid Therapy on Endocrine Function. Brennan MJ. Am J Med 2013 Mar;126:S12-S18.

Abstract

In recent months, TPR has discussed recent medical literature detailing various averse effects of chronic opioid therapy, including narcotic bowel syndrome and opioid-induced hyperalgesia, Additional adverse effects include sedation, immune suppression, and worsening sleep apnea. This well done review article provides a helpful …

Read More »

Why are acetaminophen-poisoned mouse corpses being parachuted into Guam?

February 25, 2013, 1:09 am

Brown tree snake

ABC News reports that the U.S. Department of Agriculture Wildlife Service in planning to parachute dead mice stuffed with acetaminophen into the jungles of Guam in an attempt to poison the brown tree snake population that has taken over the area. First inttroduced into Guam after World War II, the snake has annihilated the bird population. Some …

Read More »

Gastric lavage? Fuggedaboutit!

February 23, 2013, 12:12 am

★★★★☆

Position paper update: gastric lavage for gastrointestinal decontamination. Benson BE et al. Clin Toxicol 2013 Feb18 [Epub ahead of print]

Abstract

The American Academy of Clinical Toxicology and the European Association of Poisons Centres and Clinical Toxicologists published their initial position paper on gastric lavage in 1997, concluding that their was no good evidence supporting the use of the procedure …

Read More »

Review of Z-drug toxicology

February 20, 2013, 12:27 am

★★★★☆

The Clinical and Forensic Toxicology of Z-drugs. Gunja N. J Med Toxicol 2013 Feb 13 [Epub ahead of print]

Abstract

This well done article is the most comprehensive discussion I’ve seen about the pharmacology and toxicology of the so-called Z-drugs: zolpidem (Ambien), zopiclone (Imovane), and zaleplon (Sonata). It also touches on eszopiclone (Lunesta), the active enantiomer of zopiclone.

All these …

Read More »

Tox Tunes #70: Turpentine Moan (Canned Heat)

February 17, 2013, 8:53 pm

     Well what you gonna do when your troubles they get like mine
     Well what you gonna do when your troubles they get like mine
     You take a mouthful of sugar, drink a bottle of turpentine

The blues-rock band Canned Heat took its name from Tommy Johnson’s 1928 classic “Canned Heat Blues“, the only tune I can think …

Read More »

What enhanced elimination techniques are useful in critical toxicology patients?

February 16, 2013, 9:13 pm

★★★☆☆

Enhanced Poison Elimination in Critical Care. Ghannoum M, Gosselin S. Adv Chronic Kidney Dis 2013 Jan;20:94-101.

Abstract

This survey of methods available for enhanced elimination in toxicology cases gives a good overview, but unnecessarily wastes time discussing modalities that now are never used (e.g., forced diuresis and urine acidification). The information would have been more accessible if it had been …

Read More »

MMWR: synthetic pot suspected in cases of kidney failure

February 14, 2013, 7:05 pm

★★★★½

Acute Kidney Injury Associated with Synthetic Cannabinoid Use — Multiple States, 2012. MMWR 2013 Feb 15;62:93-98.

Full Text

About a year ago, TPR posted that several cases of acute renal failure following the use of synthetic cannabinoids had been reported in Wyoming. After this, the story seemed to drop off the map, and we were unable to obtain any additional …

Read More »